Some men get swelling in one or both legs after radiotherapy to the lymph nodes in the groin and pelvis. Sometimes swelling can also be in the lower part of the tummy (abdomen), penis or sac of skin around the testicles (the scrotum).
This swelling is called lymphoedema (lim-fo-dee-ma). There is more chance of swelling if you've had both surgery and radiotherapy to the area.
Pain and heaviness
Lymphoedema can be uncomfortable and sometimes painful. Swelling that causes pressure on nerves can cause pain. If your leg is heavy, it can cause problems with walking and your posture. This can cause pain in your joints or other parts of the body.
Lymphoedema is easier to manage as soon as any signs of swelling appear. If you see any swelling in your feet, legs, tummy or genitals speak to your GP or doctor at the hospital. They can refer you to a lymphoedema specialist.
The British Lymphology Society (BLS) has a register of UK lymphoedema practitioners.
For many people having lymphoedema can be a difficult side effect to cope with. You might feel upset or very sad when you get swelling. These feelings are natural. Talking to a lymphoedema therapist can help you to cope with the changes that you have.
You can also contact a support organisation like the Lymphoedema Support Network (LSN).
Lowering your risk of swelling and managing it
The risk of getting swelling (lymphoedema) lasts for life after treatment to your lymph nodes. It can come on years after your treatment.
You can help to lower your risk of swelling by not getting any skin infections. Infections trigger swelling in the area and that can cause more swelling in the leg.
A lymphoedema specialist can help you manage the lymphoedema, as well as give you advice and emotional support.